Flash Flood, Eagle
- When
- July 18, 3:15 PM MST to 4:30 PM MST
- Where
- Eagle County, 4 mi S of Gypsum
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.628, -106.695 (the zone’s center; the record gives no point)
A mud and debris slide 4 to 6 feet deep covered a 30 foot section of Valley Road near mile marker 4.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A mud and debris slide 4 to 6 feet deep covered a 30 foot section of Valley Road near mile marker 4.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 18, 12:51 PM MST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 151 PM MDT SUN JUL 18 2004 .SHORT TERM (TONIGHT THROUGH TUESDAY)... MORNING SOUNDINGS NOT AS WET AS PREVIOUS DAYS WITH PRECIPITABLE WATER VALUES DROPPING TO AROUND 1 INCH AT MOST LOCATIONS. HOWEVER... SOUTHERN SOUNDINGS HAVE SHOWN AN INCREASE FROM THE EARLIER 00Z FLIGHTS AND CONVECTION HAS BEEN MORE ACTIVE OVER THE SOUTHERN ZONES THIS AFTERNOON...WHERE WEAKER CAP IS IN PLACE. WITH STRONG SFC HEATING AND CAP BECOMING WEAKER...EXPECT SEVERAL STRONG STORMS TO DEVELOP OVER THE NORTHERN PORTIONS OF THE FORECAST AREA LATE THIS AFTERNOON AND EVENING. STILL HAVE PLENTY OF MOISTURE FOR STORMS TO BE EFFICIENT RAIN PRODUCERS...WITH RATE IN EXCESS OF AN INCH AN HOUR LIKELY WITH THE STRONGEST STORMS ALONG WITH SMALL HAIL AND GUSTY OUTFLOW WINDS. WITH THE UPPER LEVEL RIDGE REMAINING CENTERED OVER EASTERN ARIZONA AND WESTERN NEW MEXICO...EXPECT LITTLE CHANGE TO THE CURRENT FORECAST AS SUBTROPICAL MOISTURE CONTINUES TO WORK AROUND THE RIDGE AND INTO EASTERN UTAH AND WESTERN COLORADO. MODELS HINT AT SOME SUBTLE DRYING THROUGH LATER PERIODS...ALTHOUGH WITH LITTLE CHANGE IN THE OVERALL PATTERN THROUGH TUESDAY...WL GO AGAINST THIS AND KEEP POPS UP THROUGH THE PERIOD. PERSISTENCE THE KEY WITH TEMPS WITH MILD OVERNIGHT CONDITIONS AND SEASONAL AFTERNOON HIGHS. .LONG TERM (WEDNESDAY THROUGH SUNDAY)... A WEAK TROF WILL MOVE EAST ACROSS THE NORTHERN STATES BY MIDWEEK... FLATTENING THE RIDGE OVER THE CWA. AS THE WAVE MOVES EAST...THE RIDGE WILL REBOUND OVER THE GREAT BASIN REGION THROUGH NEXT WEEKEND. WITH ADEQUATE MOISTURE...HAVE KEPT SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS. TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL. MODELS SHOWING INCREASING MOISTURE BY NEXT WEEKEND. AS A RESULT...HAVE SLIGHTLY INCREASED CLOUD COVER AND POPS FOR THIS PERIOD AND DECREASED MAX TEMPERATURES SEVERAL DEGREES FOR SATURDAY/SUNDAY. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. JDC/MPM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SUN JUL 18 2004 COZ001>014-017>023-UTZ022>025-027>029-191145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT SUN JUL 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SLOW MOVING THUNDERSTORMS WILL OCCUR AGAIN TODAY...ESPECIALLY OVER THE MOUNTAINS THIS AFTERNOON AND EVENING. THIS WILL CREATE THE POTENTIAL FOR LOCALLY HEAVY RAIN. LOCALLY HEAVY RAIN MAY CAUSE EXCESSIVE RUNOFF OR FLASH FLOODING...ESPECIALLY IN AREAS OF STEEP TERRAIN OR URBAN AREAS PRONE TO FLASH FLOODING...AND IN AREAS BURNED BY WILDFIRES. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 35 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MONDAY. FOR TUESDAY THROUGH SATURDAY...ISOLATED MOUNTAIN THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS. TAL
The Grand Junction radar (KGJX), 145 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416829.